Strange Side Effects Surprise Patients
Patients are often unaware of the rare, bizarre side effects of a popular drug.
July 15, 2008— -- Russ Kelly of Yardley, Pa., was diagnosed with Parkinson's disease about five years ago. Before that time, he had always been a social gambler and drinker.
But when he began treatment for the condition that affected his coordination, handwriting and speaking abilities, the 62-year-old noticed sudden changes in his behavior as well.
He began to think nothing of making the one-hour drive to the Atlantic City, N.J., casinos several times a week. "If I was by myself one night, I might just hop in the car and drive down there on an impulse," Kelly says.
Though the thousands of dollars he lost at the blackjack tables were usually balanced by his winnings, his drinking spun out of control. He says he began slinging back tequila shots in addition to the one or two beers he typically drank after his weekly golf game.
One Tuesday night after golf, Kelly was arrested for driving under the influence, lost his license for 60 days and attended an alcohol rehabilitation program to clear his record.
"I could have killed somebody when I was driving," Kelly says.
Though some might accuse Kelly of having a midlife crisis or decompensating due to his Parkinson's diagnosis, he and his doctors attribute this impulsive behavior to his treatment -- which included the drug Mirapex.
Mirapex and Requip are two of the drugs prescribed for Parkinson's disease and Restless Legs Syndrome, or RLS. They both belong to a class of drugs known as dopamine agonists, which mimic the brain chemical known as dopamine.
Dopamine works in the brain's movement and coordination centers, and it is also involved in the brain's pleasure response by reinforcing behaviors that provide enjoyment -- including drinking, drugs, sex and gambling.
So while drugs such as Mirapex can help alleviate the motor problems associated with Parkinson's, they may also encourage such impulsive behaviors, some doctors say.
"It is believed that these medications overactivate the pleasure centers of the brain in an unregulated fashion," says Dr. Melissa Nirenberg, assistant professor of neurology at Weill Cornell Medical Center in New York. "What has been almost as dramatic as the behaviors itself has been the fact that when you discontinue these medications, these behaviors stop."